[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] school from hell (was DLA)

Hi Barbara

I think that they have just changed the instructions for the administration of
Hypo Stop and the like. Three years ago we were told to give hypo stop if a
child was unconscious and to place it between the cheek and gums and massage
it in. Recently we were told that the new instructions (I dont know if this
comes from the manufactures of Hypo Stop or elsewhere) say NOT to put anything
in the mouth if the person is unconscious.  I have always been able to get
Sasha to suck from a straw even when she has been fitting.  She is semi
conscious usually.  I sit her up and she can still drink.  Not from a cup I
wouldn't think.  Sucking is one of the earliest, primitive reflexes and I
assume this is why she can still do this and not really be aware of what is
going on.  I discovered this when during her very first seizure I totally
messed up the glucagon and bent the needle.  I just grabbed her and tried to
get her to drink and she could.  I have used the glucagon twice since. I am
sure that over the years many people did do what your mum did and you have
done for Danielle and it was fine.  It is only recently that they have been
saying NOT to do this.  So now if your child become unconscious they are
supposed to call an ambulance.  That's if they notice;-(

I wouldn't trust any of the teachers to do an injection or oversee one, I
think it is too big a responsibility  and of course school rarely have a
school nurse due to cut backs.  Our school nurse is based somewhere else and
the only contact is about the nit population.


----- Original Message -----
From: <email @ redacted>
To: <email @ redacted>
Sent: 10 May 2002 22:56
Subject: Re: [IPk] school from hell (was DLA)

> Hello Jackie
> We have been in touch many times about our children (Danielle and me both
> diabetic).  I was told that teachers are not authorised to give injections
> and that it is up to us mums or dads to go into the school to do it or the
> school have to phone an ambulance.
> The worst thing is that I have just been told by Danielle's doctor that I
> have been endangering her life by trying to give her something orally when
> she has not been conscious.  It's a long story, but when Danielle was
> fitting, I gave her the hypostop by rubbing it into the inside of her cheek
> and some of it was going down her throat.  He told me that I should have
> given her glucagon if she was fitting.  I went to the diabetes team and told
> them that I didn't like the doctor talking over me and not listening to what
> I had to say.  I explained what I meant and was told that I was doing it
> wrong!  I couldn't believe it!  I have grown up with diabetes in the family
> and I have brought my past knowledge along with the new things to help in
> treatment of my daughter.  The thing is - I knew enough so I thought and so
> the team thought - so I didn't need to be told absolutely everything there
> was to know and I treated Danielle's hypos as my mum used to treat me and my
> sister years ago.
> I am due to go to the school again shortly to see if they fully understand
> what a hypo is and what 'unconscious' is because I was unaware of the
> difference.
> Barbara
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml